Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 15, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 9, 2018, 3:00 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 3:00 PM PDT (22:00 UTC)
- Expired
- Aug 9, 2018, 5:37 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 76 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2147 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
875 WGUS56 KSGX 092200 FFWSGX CAC071-100100- /O.NEW.KSGX.FF.W.0015.180809T2200Z-180810T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Diego CA 300 PM PDT THU AUG 9 2018 The National Weather Service in San Diego has issued a * Flash Flood Warning for... San Bernardino County in southern California... * Until 600 PM PDT * At 258 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding will likely begin shortly. * Some locations that will likely experience flooding include... Big Bear City, Lake Arrowhead, Big Bear Lake, Running Springs, Seven Oaks, Skyforest, Hwy 18 Between Baldwin Lake And Lucerne Valley, Cedar Glen, Fawnskin, Green Valley Lake and Barton Flats Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3415 11686 3417 11721 3439 11720 3434 11684 $$ 10
4 follow-up statements
643 WGUS76 KSGX 092218 FFSSGX Flash Flood Statement National Weather Service San Diego CA 318 PM PDT THU AUG 9 2018 CAC071-100100- /O.CON.KSGX.FF.W.0015.000000T0000Z-180810T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Bernardino CA- 318 PM PDT THU AUG 9 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR SOUTHWEST SAN BERNARDINO COUNTY... At 311 PM PDT, Doppler radar indicated thunderstorms producing heavy rain between big Bear Lake, Running Springs, and Lake Arrowhead. Radar shows heaviest rainfall of 1.5 to 2 inches just west of Big Bear Lake. These storms are anchored, with little movement indicated over the past half hour. Flash flooding is likely occurring or will begin shortly. Some locations that will experience likely flooding include... Big Bear City, Lake Arrowhead, Big Bear Lake, Running Springs, Seven Oaks, Skyforest, Highway 330 Between San Bernardino And Running Springs, Cedar Glen, Fawnskin, Green Valley Lake and Barton Flats Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3415 11686 3417 11721 3439 11720 3434 11684 $$ 10
300 WGUS76 KSGX 092244 FFSSGX Flash Flood Statement National Weather Service San Diego CA 344 PM PDT THU AUG 9 2018 CAC071-100100- /O.CON.KSGX.FF.W.0015.000000T0000Z-180810T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Bernardino CA- 344 PM PDT THU AUG 9 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR SAN BERNARDINO COUNTY... At 338 PM PDT, Doppler radar indicated over two inches of rain has occurred from thunderstorms across portions of the warned area northwest of Big Bear Lake. Flash flooding is likley through drainages in this area. At 3:40 PM...the storm cells were beginning to weaken, but runoff will continue to swell area creeks and streams. Some locations that may experience likely flooding include... Big Bear City, Lake Arrowhead, Big Bear Lake, Running Springs, Seven Oaks, Skyforest, Cedar Glen, Fawnskin, Green Valley Lake and Barton Flats Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3415 11686 3417 11721 3439 11720 3434 11684 $$ 10
971 WGUS76 KSGX 100007 FFSSGX Flash Flood Statement National Weather Service San Diego CA 507 PM PDT THU AUG 9 2018 CAC071-100100- /O.CON.KSGX.FF.W.0015.000000T0000Z-180810T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Bernardino CA- 507 PM PDT THU AUG 9 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR SAN BERNARDINO COUNTY... At 506 PM PDT, Doppler radar indicated thunderstorms have diminished over the area for the time being. However, flash flooding may still be occurring. Some locations that will experience likely flooding include... Big Bear City, Lake Arrowhead, Big Bear Lake, Running Springs, Seven Oaks, Skyforest, Hwy 173 Between Lake Arrowhead And Hesperia, Hwy 18 Between Running Springs And Skyforest, Hwy 38 Between Yucaipa And Onyx Summit, Hwy 18 Between Running Springs And Big Bear, Hwy 330 Between San Bernardino And Running Springs, Hwy 18 Between Baldwin Lake And Lucerne Valley, Cedar Glen, Fawnskin, Green Valley Lake and Barton Flats Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3415 11686 3417 11721 3439 11720 3434 11684 $$ JJT
234 WGUS76 KSGX 100037 FFSSGX Flash Flood Statement National Weather Service San Diego CA 537 PM PDT THU AUG 9 2018 CAC071-100047- /O.CAN.KSGX.FF.W.0015.000000T0000Z-180810T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Bernardino CA- 537 PM PDT THU AUG 9 2018 ...THE FLASH FLOOD WARNING FOR SAN BERNARDINO COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3415 11686 3417 11721 3439 11720 3434 11684 $$ JJT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:40 PM PDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 9, 1:40 PM PDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
140 PM PDT Thu Aug 9 2018
.SYNOPSIS... Hot and humid weather will continue today, with some
relief forecast this weekend. Monsoonal moisture will bring
isolated thunderstorms to the mountains, far inland valleys and
deserts each afternoon through Friday. Cooler and drier weather is
forecast Saturday through early next week. Higher pressure and
increasing monsoon moisture will bring warmer weather and a better
chance of thunderstorms late next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
The heat is on, but not as much near the coast this afternoon.
Highs so far have been in the mid 80s at the coast to about 102
inland and in the desert. This morning was extremely warm and
temps will certainly break daily high min records. The 77 at San
Diego will be a monthly high min record for August if it holds
through midnight. The heat warnings/advisories will continue into
this evening. A thunderstorm complex south of the border has
crossed the fence this afternoon around Dulzura and thunderstorms
are possible in the far inland valleys, mountains and deserts
later this afternoon and early evening. The moist easterly flow
continues Friday for a similar chance of thunderstorms. The heat
will relent a bit as the high pressure aloft relaxes. The flow
turns south and southwest this weekend, which will dry out our
atmosphere. That will mean very isolated if any thunderstorms in
the mountains on Saturday, and none forecast Sunday through
Tuesday. The marine layer should be able to gather more coastal
clouds those nights and mornings. Around Wednesday we see higher
pressure and an increase in monsoon flow to bring a warming trend
and a better chance of thunderstorms the latter half of the week.
&&
.AVIATION...
092105Z...Coasts/Valleys...Mostly clear with unrestricted
visibilities. Mainly patchy stratus will develop late tonight
along the coast with bases 600-900 ft MSL and local vis 2-4
miles over higher coastal terrain. The risk of BKN low clouds
at KSAN 11Z to 15Z tonight is low-moderate, so confidence
is low-moderate for BKN low clouds at KSAN. This lower
confidence will be reflected in the TAF. Smoke aloft is
possible vcnty KONT and KSBD with reduced VIS for some areas.
Mountains/Deserts...Scattered thunderstorms will occur over the
mountains and deserts this afternoon and evening, with cloud bases
around 7000 ft MSL and tops to 45000 ft MSL. Strong up/downdrafts
and surface gusts to 45 kt will accompany storms. Otherwise, areas
of smoke aloft at times.
&&
.MARINE...
No hazardous marine weather is expected through Monday.
&&
.BEACHES...
Evening high tides will be around 7 ft today through Saturday. In
addition, south swells generated from Hurricane John will move into
the coastal waters today and continue through the weekend. The
combination of high tides and increasing surf of 3-6 ft (mainly
south/southwest facing beaches) will likely cause minor coastal
flooding during the late afternoon and evening each of these days.
Large tidal swings and elevated surf will also generate strong rip
currents.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT this evening for Orange County
Inland Areas-San Bernardino and Riverside County Valleys-
The Inland Empire-Santa Ana Mountains and Foothills.
Excessive Heat Warning until 8 PM PDT this evening for San Diego
County Coastal Areas-San Diego County Valleys.
Beach Hazards Statement from 6 PM PDT this evening through
Saturday evening for Orange County Coastal Areas-San Diego
County Coastal Areas.
PZ...NONE.
&&
PUBLIC...MM
AVIATION/MARINE/BEACHES...SmallThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:25 AM PDT | Excessive Heat Warning | SGX | San Diego | 17 hr |
| Aug 9, 2:32 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 9, 2:46 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 59 min |
| Aug 9, 4:23 PM PDT | Special Weather Statement | SGX | 52 min |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.